Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Omaha, NE

August 25, 2017Cedar County, Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 25, 2017, 11:57 AM CDT for Cedar County, Wayne County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2017, 11:57 AM CDT (16:57 UTC)
Expired
Aug 25, 2017, 3:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:58 AM CDTFLASH FLOOD8 Nnw Wayne, NEFLASH FLOODING OCCURRED WITH WATER OVER ROADS AT MULTIPLE LOCATIONS IN FAR NORTHERN WAYNE COUNTY GENERALLY BETWEEN 572 TO 575 AVENUE AND BETWEEN 860 TO 864 ROAD. AS OF 3 PM THE WATER HAS RECEDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WGUS53 KOAX 251657
FFWOAX
NEC027-179-252000-
/O.NEW.KOAX.FF.W.0008.170825T1657Z-170825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
1157 AM CDT FRI AUG 25 2017

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  North central Wayne County in northeastern Nebraska...
  Southeastern Cedar County in northeastern Nebraska...

* Until 300 PM CDT

* At 1155 AM CDT, emergency management reported heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is already occurring particularly from 572 to 575 Avenue 
  and 860 to 864 Road. 

* Flash flooding will remain over mainly rural areas of north central
  Wayne and southeastern Cedar Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4238 9702 4230 9702 4230 9712 4232 9718
      4235 9719

$$

DEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 6:38 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 6:38 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 AM CDT Fri Aug 25 2017

.SHORT TERM...(Today through Sunday)
Issued at 310 AM CDT Fri Aug 25 2017

Main forecast concerns are convective coverage today and then
thunderstorm chances into Sunday.

The primary things of note from the 00Z upper air charts included
the following. At 300 mb, winds were generally less than 50 kts
from the northern and central parts of the Plains westward to the
west coast of the CONUS. Weak 12 hour height falls and weak cold
air advection at 500 mb were spreading east across NE, but the
strongest height falls were over British Columbia and Alberta.
Thermal ridge at 700 mb was to our west, with temperatures only
around +8C over eastern NE. Highest mid level moisture was along
the Gulf coast. Modest moisture extended from TX northward across
the western parts of KS and NE into central SD. Surface analysis
showed low pressure centered over WY with a trough extending south
toward the TX panhandle. A couple of weak convergence zones were
in the region, one extending from the NE panhandle into the
central part of the state and another from WY into SD. Heaviest
rain from storms early this morning has been mostly east of KOFK
and north of KOMA.

Recent runs of the high resolution convection allowing models
have NOT done a good job of handling the storms early this
morning. At least some of this activity seems to be related to a
low level jet around 925 mb, in combination with a weak surface
boundary. This may keep isolated to scattered storms (with
potential for localized heavy rain) over the forecast area
through mid morning, before they lift northeast into northwest IA.
With at least some clearing this afternoon, expect most highs in
the lower 80s.

Storms should develop again either over northeast or central NE
and then expand east over the area mainly north of Interstate 80.
Activity may continue to bubble up into the afternoon and increase
for the southern parts of the forecast area Saturday night into
Sunday morning. Confidence on this is not overly high, but the
pattern would support at least a slight chance. If cloud cover
decreases as expected Sunday, we should see highs in the lower and
mid 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 310 AM CDT Fri Aug 25 2017

In general, this period looks mainly dry. Longer range models are
in pretty good agreement that a mid tropospheric high with a
center of about 595 decameters should be located over UT, with a
weak closed low over WI. That puts our area in northwest flow,
which is not always dry, but it is difficult to time shortwave
troughs. Through Wednesday, the high to the west weakens slightly
while the closed low tracks to the OH valley. The mid level flow
across the central Plains becomes weak, and overall forcing for
ascent is weak. Toward Thursday, the flow does flatten a bit and
become more zonal. High temperatures during this period should be
in the upper 70s to mid 80s, with lows mainly in the mid 50s to
lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Aug 25 2017

Slow-moving thunderstorms affecting KOMA/KLNK this morning. Some
MVFR/IFR/LIFR conditions possible with the heavier thunderstorms.
The short range models are doing a better job with the more
southward area of storms and holding on to them into the
morning...where previous runs were mostly void of storms KOMA
southward. Early on...GFS heavy rain recognition procedure picked
up on pooled high rh south of where the precip was and this area
shifts to the MO River at 15Z...then lifts northeast through 18Z.
Some back- building still occuring in Cuming Co. Held on to
shra/tsra the longest at KOMA through 15Z. South/variable winds 5
to 12kts increase to 15 to 25kts later this morning and continue
tonight until the cold front approaches. Left winds up at
KOFK in the evening...so did not include LLWS at this time. TSRA
return the the KOFK forecast after 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Aug 25, 11:04 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1104 AM CDT Fri Aug 25 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1104 AM CDT Fri Aug 25 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to redevelop tonight for
parts of eastern Nebraska and southwest Iowa. A few storms may
approach severe...mainly over northeast Nebraska...with large
hail, damaging winds and locally heavy rain the main hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorm chances will continue for at least parts of the area
from Saturday into Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this or tonight.

In the hours before

Special weather statement, Aug 25, 9:44 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
944 AM CDT FRI AUG 25 2017

NEZ012-018-251515-
Cedar NE-Wayne NE-
944 AM CDT FRI AUG 25 2017

...Significant Weather Advisory for NORTH CENTRAL WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 1015 AM CDT...

At 943 AM CDT, trained weather spotters reported a strong
thunderstorm 5 miles west of Concord, or 23 miles southwest of Ponca,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph were reported 4 miles
north of Wayne. Heavy rain was also occurring.

Locations impacted include...
Laurel.

This includes Highway 20 in Nebraska between mile markers 388 and
398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4227 9702 4225 9711 4241 9720 4250 9702
TIME...MOT...LOC 1443Z 249DEG 11KT 4236 9709

Dergan
Local storm report, Aug 25, 11:01 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1101 AM CDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       ASHLAND                 41.04N 96.37W
08/25/2017  M2.18 INCH       SAUNDERS           NE   CO-OP OBSERVER

            OVERNIGHT AMOUNT

&&

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:31 PM CDTSpecial Weather StatementOAXThurston29 min
Aug 24, 11:18 PM CDTSpecial Weather StatementOAXBurt42 min
Aug 25, 1:31 AM CDTSpecial Weather StatementOAXBurt, Cuming59 min
Aug 25, 1:40 AM CDTAreal Flood AdvisoryOAXBurt3 hr
Aug 25, 2:39 AM CDTSpecial Weather StatementOAXBurt, Colfax, Cuming, Dodge, Madison, Platte and 3 more81 min
Aug 25, 4:21 AM CDTSpecial Weather StatementOAXBurt, Cuming, Dodge, Douglas, Saunders, Thurston and 1 more84 min
Aug 25, 9:44 AM CDTSpecial Weather StatementOAXWayne31 min

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.